Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Spectral-fractional step Runge-Kutta discretizations for initial boundary value problems with time dependent boundary conditions

Authors: I. Alonso-Mallo, B. Cano and J. C. Jorge
Journal: Math. Comp. 73 (2004), 1801-1825
MSC (2000): Primary 65M20, 65M12; Secondary 65M60, 65J10
Published electronically: April 20, 2004
MathSciNet review: 2059737
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we develop a technique for avoiding the order reduction caused by nonconstant boundary conditions in the methods called splitting, alternating direction or, more generally, fractional step methods. Such methods can be viewed as the combination of a semidiscrete in time procedure with a special type of additive Runge-Kutta method, which is called the fractional step Runge-Kutta method, and a standard space discretization which can be of type finite differences, finite elements or spectral methods among others. Spectral methods have been chosen here to complete the analysis of convergence of a totally discrete scheme of this type of improved fractionary steps. The numerical experiences performed also show the increase of accuracy that this technique provides.

References [Enhancements On Off] (What's this?)

  • 1. I. Alonso-Mallo, Rational methods with optimal order of convergence for partial differential equations, Appl. Numer. Math., 35 (2000), 265-292. MR 2001j:65129
  • 2. I. Alonso-Mallo, Runge-Kutta methods without order reduction for initial boundary value problems, Numer. Math. 91 (2002), 577-603. MR 2003e:65111
  • 3. I. Alonso-Mallo and B. Cano, Spectral/Rosenbrock discretizations without order reduction for linear parabolic problems, Appl. Numer. Math., 41 (2002), 247-268. MR 2003e:65163
  • 4. I. Alonso-Mallo and C. Palencia, Optimal orders of convergence in Runge-Kutta methods and linear initial boundary value problems, Appl. Numer. Math., 44 (2003), pp. 1-19. MR 2004a:65080
  • 5. C. Bernardy and Y. Maday, Approximations spectrales de problèmes aux limites elliptiques, Springer-Verlag France, Paris, 1992. MR 94f:65112
  • 6. P. Brenner, M. Crouzeix and V. Thomée, Single step methods for inhomogeneous linear differential equations in Banach spaces, Rairo Anal. Numer., 16 (1982), pp. 5-26. MR 83d:65268
  • 7. B. Bujanda, Métodos Runge-Kutta de Pasos Fraccionarios de orden alto para la resolución de problemas evolutivos de convección-difusión-reacción, Tesis, Universidad Pública de Navarra, 1999.
  • 8. B. Bujanda and J. C. Jorge, Stability results for fractional step discretizations of time dependent coefficient evolutionary problems, Appl. Numer. Math., 38 (2001), pp. 69-86. MR 2002c:65150
  • 9. B. Bujanda and J. C. Jorge, Third order fractional step methods for multidimensional evolutionary convection-diffusion problems, Finite Difference Methods: Theory and Applications, Nova Science, (1999), 110-117. MR 2000e:65004
  • 10. M. P. Calvo and C. Palencia, Avoiding the order reduction of Runge-Kutta methods for linear initial boundary value problems, Math. Comput., 71 (2002), 1529-1543. MR 2003h:65091
  • 11. C. Clavero, J. C. Jorge, F. Lisbona and G. I. Shishkin, A fractional step method on a special mesh for the resolution of multidimensional evolutionary convection-diffusion problems, Appl. Numer., 27 (1998), 211-231. MR 99g:65089
  • 12. C. Clavero, J. C. Jorge, F. Lisbona and G. I. Shishkin, An alternating direction scheme on a nonuniform mesh for reaction-diffusion parabolic problems, IMA J. Numer. Anal., 20 (2000), 263-280. MR 2001b:65085
  • 13. G. J. Cooper and A. Sayfy, Additive Runge-Kutta methods for stiff ordinary differential equations, Math. Comput., 40 (1983), 207-218.MR 84b:65066
  • 14. J. Jr. Douglas, On the numerical integration of $\partial^2u/\partial x^2+\partial^2u/\partial y^2=\partial u/\partial t$ by implicit methods, J. Soc. Ind. Appl. Math. 3 (1955), 42-65. MR 17:196e
  • 15. J. Jr. Douglas and D. Peaceman, Numerical solution of two-dimensional heat flow problems, J. American Institute of Chemical Engineering Journal, 1 (1955), 505-512.
  • 16. E. G. D'yaconov, Difference schemes with split operators for multidimensional unsteady problems, U.S.S.R. Comp. Math., 3 (1963), no. 4, 581-607.
  • 17. G. Fairweather and A. R. Mitchell, A new computational Procedure For A.D.I. Methods, SIAM Journal of Numer. Anal., Vol. 4, No. 2, (1967), 163-170. MR 36:1116
  • 18. J. C. Jorge, Los métodos de pasos fraccionarios para la integración de problemas parabólicos lineales: formulación general, análisis de la convergencia y diseño de nuevos métodos, Tesis, Universidad de Zaragoza, 1992.
  • 19. J. C. Jorge and F. Lisbona, Contractivity results for alternating direction schemes in Hilbert spaces, Appl. Numer. Math., 15 (1994), 65-75. MR 95f:65118
  • 20. S. Keeling, Galerkin/Runge-Kutta Discretizations for Parabolic Equations with Time-Dependent Coefficients, Math. Comput., 52 (1989), 561-586. MR 90a:65239
  • 21. G. I. Marchuk, Splitting and Alternating Direction Methods. Handbook of Numerical Analysis vol. 1 (1990), Edited by P.G. Ciarlet and J.L. Lions, North Holland, 199-460.MR 91f:65001
  • 22. A. Ostermann and M. Roche, Runge-Kutta methods for partial differential equations and fractional orders of convergence, Math. Comput., 59 (1992), 403-420. MR 93a:65125
  • 23. C. Palencia and I. Alonso-Mallo, Abstract initial boundary values problems, Proc. Royal Soc. Edinburgh, 124A (1994), 879-908. MR 95k:34090
  • 24. D. W. Peaceman and H. H. Rachford, The numerical solution of parabolic and elliptic differential equations, J. SIAM., 3 (1955), 28-42.MR 17:196d
  • 25. A. Ralston, A first course in Numerical Analysis, McGraw-Hill, New York, 1965. MR 32:8479
  • 26. J. M. Sanz-Serna, J. G. Verwer, and W. H. Hundsdorfer, Convergence and Order Reduction of Runge-Kutta Schemes Applied to Evolutionary Problems in Partial Differential Equations, Numer. Math., 50 (1986), 405-418. MR 88f:65146
  • 27. N. N. Yanenko, The method of fractional steps, Springer, 1971. MR 46:6613

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M20, 65M12, 65M60, 65J10

Retrieve articles in all journals with MSC (2000): 65M20, 65M12, 65M60, 65J10

Additional Information

I. Alonso-Mallo
Affiliation: Departamento de Matemática Aplicada y Computación, Facultad de Ciencias, Universidad de Valladolid, 47011 Valladolid, Spain

B. Cano
Affiliation: Departamento de Matemática Aplicada y Computación, Facultad de Ciencias, Universidad de Valladolid, 47011 Valladolid, Spain

J. C. Jorge
Affiliation: Departamento de Matemática e Informática, Universidad Pública de Navarra, 31006 Pamplona, Spain

Keywords: Order reduction, fractional step Runge--Kutta methods, method of lines, partial differential equations, initial boundary value problems.
Received by editor(s): November 20, 2001
Received by editor(s) in revised form: December 30, 2002
Published electronically: April 20, 2004
Additional Notes: The first and second authors have obtained financial support from MCYT BFM 2001-2013 and JCYL VA025/01.
The third author has obtained financial support from the projects DGES PB97-1013, BFM2000-0803, a project of Gobierno de Navarra and a project of Universidad de La Rioja.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society